Wyoming, 2016

High Wind in Wyoming, February 15, 2016

February 15, 2016 · NWS CYS · 26 events in 9 counties and zones

Low pressure moved across northeast Wyoming and western South Dakota and generated high winds for portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Low pressure moved across northeast Wyoming and western South Dakota and generated high winds for portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 10:08 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Feb 14, 10:08 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 PM MST SUN FEB 14 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM MST SUN FEB 14 2016

UPPER LEVEL DISTURBANCE AND STRONG UPPER LEVEL JET WILL MOVE
ACROSS THE AREA THIS EVENING. SNOW WILL OCCUR INTO THE MOUNTAINS
OF SOUTHEAST WYOMING WITH ISOLATED TO SCATTERED RAIN AND SNOW
INTO THE PLAINS. IMPACTS FROM SNOW SHOWERS INTO THE PLAINS WILL BE
MINIMAL AS AIR TEMPERATURES WILL MAINLY BE ABOVE FREEZING WHEN THE
SNOW FALLS. ALSO ROAD TEMPERATURES WILL BE WARM ENOUGH THAT THE
SNOW SHOULD MELT ON CONTACT. RAIN AND SNOW SHOWERS TO END ACROSS
THE PLAINS BY LATE THIS EVENING.

LIGHT TO MODERATE SNOW ACCUMULATION WILL OCCUR ACROSS THE SNOWY
AND SIERRA MADRE RANGES THROUGH THIS EVENING WITH LITTLE TO NO
SNOW ACCUMULATION LATER TONIGHT AND SUBSIDENCE SETS IN BEHIND THE
DEPARTING SHORTWAVE. ANY LIGHT ACCUMULATIONS LATE TONIGHT INTO
MONDAY MORNING WILL BE DUE TO OROGRAPHIC EFFECTS. ANOTHER SHOT OF
SNOW WILL LIKELY DEVELOP BY MONDAY AFTERNOON AND CONTINUE THROUGH
AT LEAST MONDAY EVENING. SEVERAL MORE INCHES OF SNOW WILL BE
POSSIBLE THROUGH THAT TIME FRAME. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE SIERRA MADRE RANGE WHERE SOME OF THE HIGHER SNOW
ACCUMULATIONS ARE EXPECTED. ANY HIGHER SNOW ACCUMULATIONS IN THE
SNOWY RANGE SHOULD BE CONFINED TO THE HIGHER PEAKS.

WINDS WILL CONTINUE TO BE A CONCERN TONIGHT THROUGH MONDAY NIGHT
IN THE WIND PRONE AREAS. WINDS THROUGH THIS EVENING WILL GENERALLY
STAY BELOW HIGH WIND THRESHOLDS WITH OCCASIONAL GUSTS TO NEAR
HIGH WIND THRESHOLDS BUT THE STRONGEST WINDS WILL HOLD OFF UNTIL
LATE TONIGHT WHEN WINDS WILL ONCE AGAIN INCREASE. THE QUESTION IS
HOW FAR INTO THE PLAINS WILL THE STRONG WINDS SPREAD BY MONDAY
AFTERNOON. HIGH WIND WARNINGS ARE IN EFFECT FOR THE WIND PRONE
PORTIONS OF SOUTHEAST WYOMING ALONG WITH THE LARAMIE VALLEY. A
HIGH WIND WATCH IS IN EFFECT FOR ADJACENT PLAINS WHICH INCLUDES
WHEATLAND AND CHEYENNE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM MST SUN FEB 14 2016

RIDGE AXIS WILL MOVE OVERHEAD ON WED AND THE LLVL GRADIENT WILL
DECREASE. IT WILL BE THE NICEST DAY OF THE EXTENDED WITH THE LEAST
AMOUNT OF WIND AND HIGHS IN THE 50S TO LOW 60S. THE MODELS HAVE
BEEN QUITE CONSISTENT AT SHOWING A STRONG SHORTWAVE QUICKLY MOVING
FROM THE GREAT BASIN INTO WY ON THURS. SOUTHWEST WINDS WILL
INCREASE OVER SOUTHEAST WYOMING (AND ESPECIALLY WEST OF THE
LARAMIE RANGE) BY THURS AFTN. THE TROUGH AXIS MOVES OVERHEAD ON
THURS NIGHT WITH A STRONG FROPA AND BORA WIND EVENT. THE GFS/ECMWF
SHOW EXCELLENT SUBSIDENCE AND 700 MB WINDS OF 55-65 KTS.
THUS...COULD SEE WIDESPREAD HIGH WIND EVEN SPREADING ONTO THE
PLAINS BY THURS NIGHT AND FRI MORNING. WHILE A QUICK SHOT OF SNOW
WILL BE POSSIBLE IN THE SIERRA MADRE/SNOWY RANGES...THE UPPER
TROUGH PASSAGE WILL BE DRY. ZONAL FLOW ALOFT WILL PERSIST INTO
NEXT WEEKEND WITH BREEZY-TO- WINDY CONDITIONS CONTINUING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1006 PM MST SUN FEB 14 2016

WINDS ARE THE PRIMARY CONCERN FOR MONDAY...ESPECIALLY FOR THE
SOUTHEAST WYOMING AIRPORTS. LOOKING AT CLOSE TO 50KTS AT KLAR AND
KCYS DURING THE DAY MONDAY WITH 40-45KTS FORECAST AT KRWL. COULD
POSE SIGNIFICANT TURBULENCE PROBLEMS FOR AIRCRAFT
LANDING/DEPARTING THESE AIRFIELDS MUCH OF THE DAY. WINDS DO NOT
REALLY DIE OFF UNTIL TUESDAY. VFR CONDITIONS EXPECTED THOUGH.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MST SUN FEB 14 2016

MILD...DRY...AND WINDY FOR THIS UPCOMING WEEK. MAY SEE A FEW DAYS
LATE THIS WEEK WITH AFTERNOON RELATIVELY HUMIDITY VALUES DIPPING
INTO THE 20 TO 30 PERCENT RANGE ACROSS THE PLAINS...BUT NOT
EXPECTING CRITICAL FIRE DANGER AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 11 PM MST MONDAY FOR WYZ112.

     HIGH WIND WARNING FROM 2 AM MONDAY TO 6 AM MST TUESDAY FOR
     WYZ106-110-115>117.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     WYZ107-118.

NE...NONE.
&&

SHORT TERM...SML
LONG TERM...ZF
AVIATION...GCC
FIRE WEATHER...SML
Hazardous weather outlook, Feb 14, 8:59 PM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST SUN FEB 14 2016

WYZ101>119-160400-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
859 PM MST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SIERRA MADRE RANGE
FROM UNTIL 11 PM MONDAY NIGHT. PERIODS OF SNOW WILL OCCUR WITH
TOTAL SNOWFALL ACCUMULATIONS OF 6 TO 12 INCHES BY LATE MONDAY
EVENING.

HIGH WIND WARNINGS AND WATCHES ARE IN EFFECT FOR A LARGE AREA OF
SOUTHEAST WYOMING BEGINNING TONIGHT IN THE WIND PRONE
AREAS...INCLUDING ARLINGTON...ELK MOUNTAIN...BORDEAUX...
LARAMIE...THE SOUTHERN LARAMIE RANGE INCLUDING VEDAUWOO AND THE
WESTERN FOOTHILLS OF LARAMIE COUNTY...NOT INCLUDING CHEYENNE.
WINDS WILL BE WEST AT 35 TO 45 MPH WITH GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH WIND WARNINGS ARE IN EFFECT FOR THE LARAMIE
VALLEY...INCLUDING LARAMIE FOR MONDAY. WIND GUSTS OF 60 TO 65 MPH
ARE LIKELY FOR THIS AREA. HIGH WIND WARNINGS REMAIN IN EFFECT FOR
THE WIND PRONE AREAS THROUGH TUESDAY MORNING. HIGH WIND WATCHES
ARE IN EFFECT FOR MONDAY FOR AREAS EAST OF THE LARAMIE
RANGE...INCLUDING CHEYENNE...WHEATLAND AND GUERNSEY.

ANOTHER WIDESPREAD HIGH WIND EVENT IS POSSIBLE THURSDAY WITH WIND
GUSTS TO 70 MPH POSSIBLE FOR THE WIND PRONE AREAS AND GUSTS TO 60
MPH ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NEZ002-003-019>021-054-055-095-096-160400-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
859 PM MST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 15, 3:00 AM MST to 8:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/1530 MST.

High Wind, North Snowy Range Foothills

When
February 15, 6:00 AM MST to 9:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 74 mph at 15/1800 MST.

High Wind, Laramie Valley

When
February 15, 6:00 AM MST to 7:15 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 72 mph at 15/1410 MST.

High Wind, North Snowy Range Foothills

When
February 15, 7:00 AM MST to 7:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 15/1640 MST.

High Wind, North Snowy Range Foothills

When
February 15, 7:05 AM MST to 8:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 15/1705 MST.

High Wind, North Snowy Range Foothills

When
February 15, 7:25 AM MST to 8:05 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 15/1440 MST.

High Wind, Central Carbon County

When
February 15, 8:15 AM MST to 2:55 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1253 MST.

High Wind, Laramie Valley

When
February 15, 8:40 AM MST to 4:40 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 15/0845 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 15, 8:50 AM MST to 4:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 15/1450 MST.

High Wind, North Snowy Range Foothills

When
February 15, 9:05 AM MST to 6:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 15/0955 MST.

High Wind, North Snowy Range Foothills

When
February 15, 9:20 AM MST to 9:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/1610 MST.

High Wind, Laramie Valley

When
February 15, 9:53 AM MST to 4:53 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 15/1553 MST.

High Wind, East Platte County

When
February 15, 10:45 AM MST to 4:05 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 15, 10:45 AM MST to 1:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Dana Ridge measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 15/1105 MST.

High Wind, Central Laramie County

When
February 15, 10:58 AM MST to 3:58 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at FE Warren Air Force Base measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/1200 MST.

High Wind, Central Laramie County

When
February 15, 11:10 AM MST to 7:20 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/1305 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
February 15, 11:30 AM MST to 3:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 15/1335 MST.

High Wind, Upper North Platte River Basin

When
February 15, 11:35 AM MST to 12:35 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Saratoga Airport measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 15/1215 MST.

High Wind, Central Laramie County

When
February 15, 12:40 PM MST to 2:40 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Cheyenne East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1330 MST.

High Wind, Central Laramie County

When
February 15, 12:53 PM MST to 4:53 PM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 15/1653 MST.

High Wind, Laramie Valley

When
February 15, 12:55 PM MST to 9:55 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured sustained winds of 40 mph or higher, with a peak gust of 69 mph at 15/1800 MST.

High Wind, North Snowy Range Foothills

When
February 15, 1:15 PM MST to 4:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1355 MST.

High Wind, East Laramie County

When
February 15, 1:35 PM MST to 2:35 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 15/1335 MST.

High Wind, North Snowy Range Foothills

When
February 15, 1:55 PM MST to 7:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The wind sensor at the Elk Mountain Airport measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1515 MST.

High Wind, North Snowy Range Foothills

When
February 15, 2:30 PM MST to 5:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1550 MST.

High Wind, North Snowy Range Foothills

When
February 15, 3:00 PM MST to 5:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1525 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632010, 632000, 632013, 631999, 632006, 632007, 631993, 632011, 631992, 632009, 632001, 632012, 631997, 632003, 632019, 632016, 631996, 631995, 632017, 632018, 632014, 632008, 632015, 632005, 632002, 632004.